Alert archive / Oklahoma / Tornado Warnings in 2019

Tornado Warning 83, NWS Norman, OK

May 23, 2019Harper County, Woods County, Oklahoma

NWS Norman, OK issued this tornado warning at May 23, 2019, 10:42 PM CDT for Harper County, Woods County, Oklahoma. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2019, 10:42 PM CDT (03:42 UTC)
Expired
May 23, 2019, 10:59 PM CDT
In force
17 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Harper County, OK, Woods County, OK

The radar

The Dodge City radar (KDDC), 101 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 9:53 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.7 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1141 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

710 
WFUS54 KOUN 240342
TOROUN
OKC059-151-240415-
/O.NEW.KOUN.TO.W.0083.190524T0342Z-190524T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
1042 PM CDT Thu May 23 2019

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Northwestern Woods County in northwestern Oklahoma...
  Northeastern Harper County in northwestern Oklahoma...

* Until 1115 PM CDT.
    
* At 1042 PM CDT, a severe thunderstorm capable of producing a
  tornado was located 10 miles northeast of Buffalo, moving northeast
  at 40 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Woods and northeastern Harper Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3700 9922 3698 9923 3685 9955 3699 9964
      3700 9962
TIME...MOT...LOC 0342Z 231DEG 34KT 3696 9951 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

30
1 follow-up statement
444 
WWUS54 KOUN 240359
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1059 PM CDT Thu May 23 2019

OKC059-151-240409-
/O.CAN.KOUN.TO.W.0083.000000T0000Z-190524T0415Z/
Woods OK-Harper OK-
1059 PM CDT Thu May 23 2019

...THE TORNADO WARNING FOR NORTHWESTERN WOODS AND NORTHEASTERN HARPER
COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

LAT...LON 3700 9922 3698 9923 3685 9955 3699 9964
      3700 9962
TIME...MOT...LOC 0357Z 231DEG 34KT 3706 9935 

$$

30

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 23, 7:40 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 23, 7:40 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Norman OK
740 PM CDT Thu May 23 2019

.UPDATE...
Adjusted / reduced PoPs through Friday morning.

&&

.DISCUSSION...
Convection has been slow to move out of the panhandle this
evening. Expectation is still for this line of storms to move
eastward through much of Oklahoma, though some uncertainty exists
as to how far east the line will make it. Tightened up PoPs to be
more in line with current radar trends and CAMs.

&&

.PREV DISCUSSION... /issued 628 PM CDT Thu May 23 2019/

AVIATION...
Current expectation is for panhandle storms to approach KWWR after
06Z. Any eastward progression of storms from there is much more
uncertain, so left mention out of the rest of the TAF sites.
Marginal llws may affect KPNC as surface winds weaken overnight.
MVFR to IFR ceilings are expected to build in overnight, then
slowly lift tomorrow.

Day

PREV DISCUSSION... /issued 325 PM CDT Thu May 23 2019/

DISCUSSION...
A warm front across far northern Oklahoma is making decent
progress to the north this afternoon. Slightly better development
has occurred along the front over the past few hours, especially
across northwest Oklahoma where mid-level temperatures are
slightly cooler. Farther west, the boundary is nearly stationary
across parts of the Texas Panhandle where better convective
development is occurring. Further development will occur through
the late afternoon and evening, especially in the Panhandles, as a
trough lifts northeast across the southern and central Rockies.
Storms should eventually move into parts of western Oklahoma and
perhaps western north Texas during the evening and overnight. At
this time, it appears the current Flood Watch highlights the area
with the greatest risk of flooding.

Overall, the southern Plains will remain in southwest flow
through the holiday weekend, with a mid level ridge over the
southeastern United States. Models suggest a minor wave will skirt
the Panhandles late Saturday with perhaps a better wave
approaching late Sunday into early Monday. With this, storms
should mainly develop to our west during the afternoon and impact
western and northern Oklahoma during the evening and overnight.

A more significant trough will approach the southern and central
Plains around Tuesday of next week. Severe storms and heavy
rainfall will be possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  81  68  81 /  40  30  30  20
Hobart OK         69  81  66  81 /  50  50  50  30
Wichita Falls TX  73  85  69  84 /  20  20  30  20
Gage OK           61  75  63  80 /  60  50  50  40
Ponca City OK     70  80  69  80 /  50  60  30  30
Durant OK         72  85  69  85 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Friday afternoon for OKZ004>012-014>017-021.

TX...None.
&&

14/30
Hazardous weather outlook, May 23, 8:15 PM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
815 PM CDT Thu May 23 2019

OKZ004>048-050>052-TXZ083>090-250115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
815 PM CDT Thu May 23 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms across parts of
western and northern Oklahoma. There is also a slight risk of
severe thunderstorms across southwest and parts of central
Oklahoma and a small portion of western north Texas.

Storms in the panhandles are expected to advance into western
Oklahoma this evening. Flooding, large hail, and damaging winds
are the primary concern. Isolated tornadoes are also possible,
primarily across far northwestern Oklahoma.

.Heavy Rainfall and Flooding...
Additional rainfall may cause flooding due to saturated soils
across the region and any residual flooding ongoing from rainfall
earlier this week. The highest risk for additional heavy rainfall
and flooding is across west central and northwest Oklahoma this
evening and overnight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
western and northern Oklahoma should prepare for severe weather
operations Tuesday evening into the overnight hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
There is a risk of severe thunderstorms across parts of northern
and western Oklahoma Friday as well as Saturday. The most likely
time for severe storms on Friday will be during the afternoon into
the evening.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 23, 7:43 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
743 PM CDT Thu May 23 2019

OKZ004-009-240115-
Harper OK-Ellis OK-
743 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Harper and
northwestern Ellis Counties Until 815 PM CDT...

AT 740 PM CDT, a severe thunderstorm with a history of producing
tornadoes was located 6 miles northeast of Lipscomb in the eastern
Texas panhandle, moving northeast at 40 MPH. If this storm maintains
its intensity it will move into far western Ellis county around 8
pm and warnings will likely be issued.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3662 10000 3676 9982 3623 9979 3621 10000
TIME...MOT...LOC 0040Z 240DEG 34KT 3632 10022

30
Local storm report, May 23, 8:53 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
853 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TORNADO          7 SW LAVERNE            36.64N 99.99W
05/23/2019                   HARPER             OK   BROADCAST MEDIA

&&

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:43 PM CDTSpecial Weather StatementOUNEllis32 min
May 23, 8:15 PM CDTSevere Thunderstorm WarningOUNEllis, Harper45 min
May 23, 8:30 PM CDTTornado Warning Tornado observedOUNEllis, Harper45 min
May 23, 9:04 PM CDTTornado Warning Considerable damage threatOUNHarper41 min
May 23, 9:34 PM CDTTornado WarningOUNHarper41 min
May 23, 9:38 PM CDTSevere Thunderstorm WarningOUNEllis, Harper52 min
May 23, 9:43 PM CDTTornado WarningOUNHarper32 min
May 23, 10:11 PM CDTAreal Flood AdvisoryOUNHarper3 hr
May 23, 10:31 PM CDTSevere Thunderstorm WarningOUNHarper, Woods44 min
May 23, 11:45 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward45 min
May 24, 12:34 AM CDTSpecial Weather StatementOUNEllis, Harper26 min
May 24, 1:04 AM CDTSpecial Weather StatementOUNHarper41 min
May 24, 1:19 AM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward41 min
May 24, 1:58 AM CDTSpecial Weather StatementOUNWoods32 min
May 24, 2:03 AM CDTSpecial Weather StatementOUNEllis, Woodward27 min
May 24, 2:16 AM CDTAreal Flood WarningOUNHarper7 hr
May 24, 2:24 AM CDTSpecial Weather StatementOUNRoger Mills36 min
May 24, 2:27 AM CDTSpecial Weather StatementOUNWoodward33 min
May 24, 2:37 AM CDTAreal Flood WarningOUNEllis, Woodward7 hr
May 24, 2:57 AM CDTSpecial Weather StatementOUNRoger Mills33 min
May 24, 3:23 AM CDTSpecial Weather StatementOUNDewey, Woods, Woodward37 min
May 24, 3:25 AM CDTSpecial Weather StatementOUNAlfalfa35 min
May 24, 4:17 AM CDTSpecial Weather StatementOUNAlfalfa28 min
May 24, 4:39 AM CDTFlood WatchOUNKingfisher, Noble3 days
May 24, 4:57 AM CDTSpecial Weather StatementOUNBlaine33 min
May 24, 5:22 AM CDTSpecial Weather StatementOUNKingfisher38 min
May 24, 5:57 AM CDTSpecial Weather StatementOUNKingfisher33 min
May 24, 6:13 AM CDTSpecial Weather StatementOUNBlaine32 min
May 24, 6:23 AM CDTSpecial Weather StatementOUNCuster37 min
May 24, 6:33 AM CDTSpecial Weather StatementOUNBlaine27 min
May 24, 6:46 AM CDTSpecial Weather StatementOUNHarmon29 min
May 24, 6:54 AM CDTAreal Flood AdvisoryOUNBlaine, Garfield, Kingfisher, Major3 hr
May 24, 6:56 AM CDTSpecial Weather StatementOUNGarfield34 min
May 24, 7:22 AM CDTSpecial Weather StatementOUNKingfisher38 min
May 24, 7:28 AM CDTAreal Flood AdvisoryOUNGarfield, Grant, Kay, Noble3 hr
May 24, 7:34 AM CDTSpecial Weather StatementOUNBlaine26 min
May 24, 7:45 AM CDTFlash Flood WarningOUNGarfield, Kay, Noble3 hr
May 24, 7:53 AM CDTFlash Flood WarningOUNBlaine, Garfield, Kingfisher3 hr
May 24, 8:51 AM CDTAreal Flood AdvisoryOUNKingfisher, Logan, Noble, Payne4 hr
May 24, 9:15 AM CDTRiver Flood WarningOUNBlaine, Caddo, Canadian, Custer4 days
May 24, 9:18 AM CDTRiver Flood WarningOUNCanadian, Cleveland, Grady, McClain3 days
May 24, 9:20 AM CDTRiver Flood WarningOUNCleveland, McClain4 days
May 24, 10:45 AM CDTAreal Flood WarningOUNBlaine, Garfield, Grant, Kay, Kingfisher, Logan and 2 more12 hr
May 24, 11:00 AM CDTFlood WatchOUNCaddo, Canadian, Comanche, Greer, Harmon, Jackson and 6 more65 hr
May 24, 1:17 PM CDTSpecial Weather StatementOUNEllis, Woodward28 min
May 24, 1:32 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward43 min
May 24, 2:05 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward40 min
May 24, 2:13 PM CDTSpecial Weather StatementOUNKingfisher32 min
May 24, 2:27 PM CDTSevere Thunderstorm WarningOUNWoods30 min
May 24, 2:32 PM CDTRiver Flood WarningOUNGrant, Kay5 days
May 24, 2:39 PM CDTRiver Flood WarningOUNBlaine, Kingfisher, Major56 hr
May 24, 2:41 PM CDTRiver Flood WarningOUNLogan, Payne4 days
May 24, 2:47 PM CDTRiver Flood WarningOUNCuster, Washita3 days
May 24, 2:51 PM CDTSpecial Weather StatementOUNRoger Mills24 min
May 24, 2:59 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills46 min
May 24, 3:00 PM CDTRiver Flood WarningOUNBlaine, Canadian3 days
May 24, 3:37 PM CDTSpecial Weather StatementOUNMajor23 min
May 24, 3:40 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward35 min
May 24, 3:45 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Blaine, Dewey, Major, Woods30 min
May 24, 3:57 PM CDTSpecial Weather StatementOUNDewey33 min
May 24, 4:00 PM CDTSpecial Weather StatementOUNEllis30 min
May 24, 4:02 PM CDTSpecial Weather StatementOUNGrant28 min
May 24, 4:13 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Major47 min
May 24, 4:26 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward49 min
May 24, 4:29 PM CDTSpecial Weather StatementOUNDewey31 min
May 24, 4:30 PM CDTAreal Flood AdvisoryOUNAlfalfa, Major60 min
May 24, 4:43 PM CDTSpecial Weather StatementOUNCuster32 min
May 24, 4:46 PM CDTSpecial Weather StatementOUNJackson29 min
May 24, 4:53 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey52 min
May 24, 4:57 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major48 min
May 24, 5:06 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson54 min
May 24, 5:10 PM CDTFlash Flood WarningOUNAlfalfa, Garfield, Grant, Kay, Major, Noble4 hr
May 24, 5:15 PM CDTSpecial Weather StatementOUNKiowa30 min
May 24, 5:20 PM CDTAreal Flood AdvisoryOUNBlaine, Caddo, Canadian, Custer, Dewey, Kingfisher and 1 more4 hr
May 24, 5:20 PM CDTSpecial Weather StatementOUNWashita25 min
May 24, 5:22 PM CDTSevere Thunderstorm WarningOUNKay, Noble38 min
May 24, 5:25 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa, Tillman42 min
May 24, 5:31 PM CDTSpecial Weather StatementOUNWoods29 min
May 24, 5:35 PM CDTFlash Flood WarningOUNBlaine, Custer, Dewey, Major3 hr
May 24, 5:38 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant52 min

Nearby

Tornado Warnings in Oklahoma, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.